Jump to content

Opinions Please: Taper rate vs L/T side effects


[da...]

Recommended Posts

I would like to know, either way, whether or not there is any correlation between faster taper rates and lingering side effects afterwards.  Kind of a survey. Thanks.
Link to comment
Share on other sites

It is hard to say because everybody is so different,  but everything I read seemed to say that a faster taper meant longer and worse withdrawal symptoms. 
Link to comment
Share on other sites

I don't know about a statistically valid survey but found this in The Ashton Manual:

 

"The precise rate of withdrawal is an individual matter. It depends on many factors including the dose and type of benzodiazepine used, duration of use, personality, lifestyle, previous experience, specific vulnerabilities, and the (perhaps genetically determined) speed of your recovery systems. Usually the best judge is you, yourself; you must be in control and must proceed at the pace that is comfortable for you. You may need to resist attempts from outsiders (clinics, doctors) to persuade you into a rapid withdrawal. The classic six weeks withdrawal period adopted by many clinics and doctors is much too fast for many long-term users. Actually, the rate of withdrawal, as long as it is slow enough, is not critical. Whether it takes 6 months, 12 months or 18 months is of little significance if you have taken benzodiazepines for a matter of years.

 

It is sometimes claimed that very slow withdrawal from benzodiazepines "merely prolongs the agony" and it is better to get it over with as quickly as possible. However, the experience of most patients is that slow withdrawal is greatly preferable, especially when the subject dictates the pace. Indeed, many patients find that there is little or no "agony" involved. Nevertheless there is no magic rate of withdrawal and each person must find the pace that suits him best. People who have been on low doses of benzodiazepine for a relatively short time (less than a year) can usually withdraw fairly rapidly. Those who have been on high doses of potent benzodiazepines such as Xanax and Klonopin are likely to need more time."

 

 

Link to comment
Share on other sites

[59...]

I guess it differs with people. I have been tapering Valium for 14 months.

 

Guess it depends if the person wants a big shock to their body all at once or in bits at a time.

 

 

Link to comment
Share on other sites

David49, did you mean that once one was off a benzo (whether it be cold turkey, fast taper or slow taper) was there a correlation between the time stopped or tapered and the time it takes you to heal afterwards?

 

If you cold turkey do you have symptoms for a long time afterward?

 

If you slow taper do have symptoms for a shorter time after stopping the benzo?

 

I think that is what you are asking?

 

If you cold turkey and feel bad for 12 months or if you slow taper for 12 months and feel bad, it seems all the same to me.

 

 

I also wonder if there is potentially more brain trauma from a cold turkey. I mean, actually it's quite painful, but that doesn't necessarily mean more trauma to the brain.

 

I wonder about these things myself. I think we humans are very resilient and it is a matter of preference if you have the luck to choose.

 

This time I choose a slow taper.

 

 

 

 

Link to comment
Share on other sites

a cold turkey is always dangerous.

best to taper - the length of the taper is always individual unless done in a medical facility

 

frankly, i've seen super-slow tapers have issues long afterward and those that went "fast" (say a 'classic' ashton rate) end up fine .. but it is different for each

for me a slow taper was brutal

Link to comment
Share on other sites

escapo, I can't speak for david49, but the reason I've been curious is because I'm trying to find that happy-medium (I know, an oxymoron :)).

 

I definitely do not want to ever cold turkey again, but I've been tapering at a little faster schedule than the Ashton Manual advises and so far I'm not doing too bad. I just don't know if it's going to catch up with me later down the road, but I have been trying to get off Xanax for a year now and I am tired of waiting on doctors to get my ideal plan in place.

 

I just think it is so individual. I have been listening to my body more and not medical prescribers since I've been reading BB.

Link to comment
Share on other sites

Everyone is raising good points and questions.  My original question was, after you are clean are the side effects better or worse based based on the rate you tapered?
Link to comment
Share on other sites

Mine got worse right after my taper ended.  After the elation of being off the drug wore off I realized I was still very sick. 
Link to comment
Share on other sites

Everyone is raising good points and questions.  My original question was, after you are clean are the side effects better or worse based based on the rate you tapered?

 

Anecdotally people tend to report fewer, less intense symptoms over a shorter period after a slow taper than after a rapid one, such as what is done at a detox center.  That's just my impression from the 1000s of posts I've read over the years.  There's no scientific study that I know of, other than what can be inferred from Prof Ashton's work.

Link to comment
Share on other sites

Escapo,

Sorry to hear that hope things have gotten somewht better.

 

Beeper,

Thats what I suspected also, now just trying to figure out how to transfer from too fast a taper rate to a slower normal rate.  Its more challenging to listen to my body because of the epilesy.  Have to seperate one from the other.

Link to comment
Share on other sites

I would like to know, either way, whether or not there is any correlation between faster taper rates and lingering side effects afterwards.  Kind of a survey. Thanks.

 

David thinking of you right now.. You are a sweet person.. Hope you are feeling better.. I know what you mean about the taper.. Things will get better.. Lots of happiness for you.

 

Luv,

 

Mishi

Link to comment
Share on other sites

×
×
  • Create New...